Pregnant women warned over drugs
Women who take any amount of ibuprofen in early pregnancy could have more than double the risk of miscarriage, new research has suggested.
A class of painkillers known as non-steroidal anti-inflammatory drugs (NSAIDs) increase the risk of miscarriage in the first 20 weeks of pregnancy, experts said.
Previous studies have shown inconsistent results when examining the effect of NSAIDs on pregnancy.
The new study, published in the Canadian Medical Association Journal, examined a number of commonly-used NSAIDs including ibuprofen, naproxen and diclofenac. It found that women who took any type, and any dose, of NSAID had a 2.4 times higher risk of miscarriage than women who did not miscarry.
Overall, 4,705 cases of miscarriage were analysed, of which 352 (7.5%) involved women taking NSAIDs. Women in the entire sample were aged 15 to 45, and they were compared with women of a similar age who did not suffer a miscarriage (of which 2.6% had been exposed to NSAIDs).
The highest risk was for diclofenac when used alone, while the lowest was for a drug called rofecoxib, which was withdrawn in 2004 over safety concerns.
The researchers wrote: "Adjusting for potential confounders, use of nonaspirin NSAIDs during pregnancy was significantly associated with a 2.4-fold increase in the risk of spontaneous abortion compared with non-use."
Dr Anick Berard, from the University of Montreal, who worked on the study, said: "We consistently saw that the risk of having a spontaneous abortion was associated with gestational use of diclofenac, naproxen, celecoxib, ibuprofen and rofecoxib alone or in combination, suggesting a class effect."
Dr Virginia Beckett, spokeswoman for the Royal College of Obstetricians and Gynaecologists, said: "It is important that any woman before conception and during pregnancy plans their pregnancy and reduces their risk of any complications through maintaining a healthy lifestyle. It is safe to take paracetamol during pregnancy, however, if a woman takes an NSAID the risk of miscarriage is still very low."
A spokeswoman for the Medicines and Healthcare products Regulatory Agency said: "We are aware of the findings of the Canadian Medical Association Journal study and we will review these findings to consider whether they have implications for prescribing guidance and patient information."